Acne Treatment, not Acne, Triggers Suicide?

Is that big zit on your nose making you want to die? No, like, really? Because it might be your medicine, and not the fact that when it heals you’re going to look like Tommy Lee Jones.

“An acne treatment blamed for triggering suicides in severely affected young people has been shown to cause depressive behaviour in animal tests, say researchers.The finding lends support to claims that the drug, not the acne, may have led to the affected individuals taking their own lives.”

The drug company, however, blames the acne:

Roche, the manufacturer, said there was no proven link between Roaccutane [Accutane] and suicide but the company was “constantly monitoring all available safety databases on Roaccutane worldwide”.The drug had “revolutionised the management of acne and helped improve the well-being of many patients by clearing the acne and preventing any new scarring”, it said.”Unfortunately, severe acne can cause some sufferers to become depressed and can also affect their mood and self-esteem.”

Well, that settles that. It’s you and your acne, you pizza-faced loser. They’re only trying to help.

Comments

Edit Your Comment

  1. I was one of the original test subjects for Accutane, and I was given huge doses which were ten times what ended up getting approved. It was a pretty unpleasant experience (peeling hands, hooray! Bleeding lips, YAY!), but it hardly made me suicidal. I really wonder about these theories.

    On the other hand, I’m fairly peculiar. Who knows how much Accutane has to do with all my quirks and fetishes?

    Just in case: Thanks, Accutane!

  2. Andrew Ferguson says:

    This story goes way back. I recall seeing some news reports on this about 6 or 7 years ago, right before I started taking it.

    Accutane tends to dry the shit out of your face, so you drink lip gloss like cheap whiskey. Oh, and since you can’t do that while sleeping, you can and will wake up with cracked lips and a bloody mouth.

    Personally? I didn’t really care about my acne, but I did notice that I was more susceptible to mood swings on the drug.

    My favourite thing was the doctor’s explanation for the monthly blood tests while I was on it:

    “Essentially, we want to be monitoring your blood to ensure that the medication is not causing any of the more severe side effects, without your knowledge.”

    “So basically, you’re checking to make sure sure it’s not killing me on a monthly basis.”

    “In layman’s terms, yes.”

  3. d0x says:

    I have a question thats semi related. My Girlfriend tried to cancel her Nextel account in August so she wouldnt have to pay for useage in Sept and she was fully prepared to pay the termination fee. They told her no, she wasnt allowed to cancel because she had a past balance. She was never late on a bill before and had every intention to pay it she just didnt want to be billed for another month since she wouldnt be using the phone anymore. Can they do that to her? Can they not allow you to quit using their service?

  4. homerjay says:

    I had three separate rounds with Accutane over about a 5 year period. After the first one the difference was amazing. I did the other two because it seemed to start coming back. The last one was about 9 years ago. Now I’m clear.

    Did I ever feel I wanted to kill myself? Hell no- and that was back in the day when I was both severly closeted and lacking direction in life. Thats the suicide trifecta!

  5. MattyMatt says:

    Back when I was 15 and spotty, I took Accutane for a few months. During that time, I kept finding myself freaking out over small things — like, an small disagreement with a friend would make me want to sob and hide and hate myself. But it’s hard for me to determine whether I was being dramatic because of drugs, or because, like homerjay, I was closeted.

    The really weird part came a few weeks after I started treatment, when I contacted my doctor to ask about the suicidish side effects (they’ve been rumored since the late 90s). He was really dismissive of my concerns — how do you argue with customer service when they’re an MD?

  6. For the people that accutane works on imagine what wonders it does for their self-esteem. Will that be recognized with the class-action lawsuit comes in? Of course not.

  7. classics says:

    Drug companies do this for all drugs.

    When they killed a bunch of fat people with thier toxic cocktails they tried to say they all died from being fat.

    Nobody does blame the victim quite as well as big pharma.

  8. woelv says:

    When I was 15 I started seeing a very agressive (in terms of treatment) dermatologist who put me on Accutane. My acne was not terrible or crippling (that is to say, I did not suffer severe self esteem issues), but it did clear up from the drug and my skin is probably still better for it now. However! I did become suicidal while on Accutane, and I did try to take my own life. I don’t blame Accutane for it completely, of course, but I believe that it heightened my depression and exacerbated certain other things in my life that, on their own, would not have driven me to such a low point. Mine is just one experience, but every time this comes up it forces me to reexamine that time in my life.

    I think it’s dangerous stuff, and I would never recommend it to anyone… not worth it.

  9. I also was a test subject for accutane like Princess and Cabbit. Although I didn’t kill myself, I was moody and irreverent…but I blame that on being a teenager.

    As a side note, taking Accutane is one of the medical deferral drugs that you have to declare whenever you donate blood…for the rest of your life.

    Yeah, and I remember thinking how Accutane dried the shit out of my face and I thought it made me worse…I had to put Aloe-vera HAND lotion on my FACE twice daily…but it sure did zap my acne and as an added side effect, made me immune to criticism.

  10. dustboo says:

    i was on accutane for about 8 months and it worked wonders for me. my skin literally now looks amazing… of course i had to put up with the bleeding lips. peeling face, etc, too…

    oh yeah- and, i also had to put up with a horrible depression. the doctors warned me about it, but it was one of those things where you can’t realize how depressed you were until you’re finally out of it.

    i believe that what depressed me the most is the ammount of time it took until i finally saw any results. you go in- and expect your skin to clear up overnight. it doesn’t.

    i would deffinatly say that accutane made me feel suicidal.

    but hey- now i get compliments on my skin all the time. and feel great.

    it’s a trade off…

  11. Law-Vol says:

    If anything, the cracked and peeling lips/face/palms/etc were almost worse than the acne. Fortunately I was only on the (highest dose of) the drug for about 5 months. Didn’t know I had to declare it on blood donor forms, either.

  12. Obviously drugs will work differently on different people.

    I think the real question is whether we blame the drug, or doctors who fail to adequately supervise their patients on those drugs. (Or health care systems that make it impossible for doctors to monitor their patients.)

  13. rlee says:

    I took it in my mid-30s. It must have been a fairly low dosage, as all I ever had to deal with was an occasional nosebleed. Yes, blood donor forms list it, but if it’s long enough ago it isn’t an issue, and you might not even be required to mention it in that case (I forget the form’s wording on that).

  14. ArtlessDodger says:

    According to the American Red Cross:
    Accutane, Amnesteem, Claravis or Sotret (isoretinoin), Proscar (finasteride), and Propecia (finasteride) – wait 1 month from the last dose.
    source: http://www.redcross.org/services/biomed/0,1082,0_557_,00.h

  15. clickable says:

    This isn’t new. “Debate on Acne Drug’s Safety Persists Over Two Decades,” an in-depth article about this, was published in the NY Times in 2002.

    http://query.nytimes.com/gst/fullpage.html?sec=health&res=

  16. Antediluvian says:

    I took accutane when I was entering puberty, and never tried to kill myself, but perhaps the closet or the general crap that is being a teenager didn’t make me overly happy.

    Now? Out of the closet, happily married (in Massachusetts, and no registry for us), and reasonably zit-free.

    Thanks, Accutane!

  17. moejuda says:

    Let’s keep in mind that anecdotal evidence from a handful of people posting comments on a blog doesn’t constitute any sort of meaningful evidence. Whether or not you may have had the symptoms described bears no weight on a study’s conclusions. These sorts of findings are pretty important; depression needs to be dealt with proactively, so warning patients that they are at a higher risk is a good thing.

    On a side note, I also took Accutane for a while as a teenager. That stuff was miraculous…cleared up my (very bad) acne issues, which have never resurfaced. Hurray!

  18. homerjay says:

    sounds like moejuda is a lawyer.

  19. I never took Accutane, but I was given Retin A[Trentinoin] gel and it is/was a god send. Overuse can cause dry flaky skin, but using it once a day can keep my adult acne at bay.

    Plus, it helps get rid of wrinkles and keeps the skin young:

    ‘Tretinoin skin preparations are a family of drugs all similar to Vitamin A.

    In general, tretinoin gels are stronger than tretinoin creams because the medicine penetrates better when in a gel form.

    Tretinoin is used to treat acne and aged, sun damaged skin. Tretinoin works best when used in combination with alpha hydroxyacid preparations.

    If used over a period of years, tretinoin will continue to reverse aging of the skin and can continue improving the skin’s appearance even ten years after starting treatment.’

    I don’t work for Retin-A, just advising it works.

    http://www.skinsite.com/info_retin_a.htm